MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM TI CORTEX POLYAXIAL SHAFT SCREW 30MM F/4.0MM RODS; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM TI CORTEX POLYAXIAL SHAFT SCREW 30MM F/4.0MM RODS; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Model Number 04.615.330
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Nonunion/Delayed-union Bone Fracture (2369)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implant date is unknown and occurred in 2013.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review was requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient with a c1-c6 synapse 4.0mm rod construct presented to the surgeon with pain, and was found to have a nonunion at c1-c2 and that the right c1 locking screw (04.614.508) has come completely out of the right c1 screw (unknown size and part #).The rod part # is also unknown.The hardware was possibly originally implanted on an unknown date in 2013.The surgeon plans to perform a revision on the patient in the near future.He plans to take out the c1 screws and cut the rods just cranial to the c2 screws.The surgeon does not intend to replace the removed hardware with other instrumentation.There are six devices involved in this complaint.The revision for the complaint reported previously took place (b)(6) 2018.The patient had a previous surgery where synapse 4.0mm rod system was used on a posterior cervical.The construct was from c1-c5 with synapse 4.0 (no screws at c2).The patient never healed at the c1-c2 level and the surgeon determined that the patient has a nonunion there.At an unknown point in time, the hardware at c1 failed.On the left, the c1 screw broke off into the patients lateral mass, just distal to the synapse shaft on the shaft screw (serial #(b)(4)).The locking cap was still threaded onto the screw securing it to the rod.On the right synapse c1 screw (04.615.330 serial #(b)(4)) the locking cap unthreaded from the synapse screw and was free floating.Additionally, the head on this synapse screw popped off of the actual bone screw.All of these failures happened at an unknown time.During the revision, the surgeon removed both of the synapse locking caps from the patient.He then cut the rods in situ cranial to the c3 screws.He then removed the c1 screws, but did not remove the tip of the left c1 screw which remains in the patient.The patient has a solid fusion from c3-c5 and no hardware was placed at c1 and c2.Concomitant parts: qty 2, unk - rods: synapse qty 1, ti locking screw (part 04.614.508, lot unknown) this is report 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is a single use device but was not reprocessed or reused.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part number: 04.615.330, lot number: 6603754: manufacturing site: (b)(4), release to warehouse date: 21-feb-2011, supplier dhr: n/a: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product investigation was performed.Device condition: the polyaxial screw was received with the shaft screw disassembled from the bushing.The bushing and polyaxial head body appear to have been worn down along one edge.The wear on the edge matches across the two components and thus appear to have occurred at the same time.The balance of the device shows surface wear consistent with implant in 2013 and subsequent removal in 2018 and which would not impact the functionality.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already damaged and disassembled.Lot number review: record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The lot went through the required steps during the inspection at the time of manufacturing and the dhr records showed no issues concerning the material conditioning.Release to warehouse date: 21-feb-2011.Drawing review: based on the date of manufacture the relevant drawings, reflecting the current and manufactured revision, were reviewed.The spherical head of the screw showed significant surface wear and is dimensioned per the print, prior to the bead blasting step.However, the diameter across the spherical head measured and is still within the specification per relevant drawing.The design history was found to not impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.No definitive root cause was able to be determined as circumstances surrounding the event, the details of the nonunion, and the conditions over the implant duration (2013 to 2018) are unknown.The condition is consistent with significant wear and forces on the one edge of the screw caused by the screw and polyaxial head being at a hard angle, close to or exceeding the 50 degree maximum angle, which could have impacted the complaint condition.Conclusion: a device history record (dhr) review, device inspection, drawing review, complaint history review, and risk assessment review were performed as part of this investigation.The complaint condition is confirmed as the screw was disassembled from the polyaxial head and with wear to the inner retention edges.There were no issues during the manufacture of the product that would contribute to this complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Thus, there is no indication that a design or manufacturing issue contributed to the complaint.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected data: reported incorrectly on initial medwatch and should have been reported as device is not a reprocessed single use device.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM TI CORTEX POLYAXIAL SHAFT SCREW 30MM F/4.0MM RODS
Common Device Name
ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7289317
Report Number2939274-2018-50727
Device Sequence Number13772052
Product Code NKG
UDI-Device Identifier10705034740423
UDI-Public(01)10705034740423(10)603754
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K142838
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.615.330
Device Catalogue Number04.615.330
Device Lot Number6603754
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2018
Initial Date Received by Manufacturer 01/26/2018
Supplement Date Received by Manufacturer02/22/2018
03/27/2018
04/13/2018
Initial Report FDA Received Date02/22/2018
Supplement Report FDA Received Date03/20/2018
03/27/2018
04/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR